Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Scattering theory and polynomials orthogonal on the real line


Authors: J. S. Geronimo and K. M. Case
Journal: Trans. Amer. Math. Soc. 258 (1980), 467-494
MSC: Primary 81F99; Secondary 30C10, 42C05
DOI: https://doi.org/10.1090/S0002-9947-1980-0558185-4
MathSciNet review: 558185
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The techniques of scattering theory are used to study polynomials orthogonal on a segment of the real line. Instead of applying these techniques to the usual three-term recurrence formula, we derive a set of two two-term recurrence formulas satisfied by these polynomials. One of the advantages of these new recurrence formulas is that the Jost function is related, in the limit as $ n\, \to \,\infty $, to the solution of one of the recurrence formulas with the boundary conditions given at $ n\, = \,0$. In this paper we investigate the properties of the Jost function and the spectral function assuming the coefficients in the recurrence formulas converge at a particular rate.


References [Enhancements On Off] (What's this?)

  • [1] Z. S. Agranovich and V. A. Marchenko, The inverse problem of scattering theory, translated from the Russian by B. D. Seckler, Gordon and Breach, New York, 1963. MR 0162497 (28:5696)
  • [2] N. I. Akhiezer, The classical moment problem and some related questions in analysis, translated from the Russian by N. Kemmer, Hafner, New York, 1965. MR 0184042 (32:1518)
  • [3] G. Baxter, A convergence equivalence related to polynomials orthogonal on the unit circle, Trans. Amer. Math. Soc. 99 (1961), 471-487. MR 0126126 (23:A3422)
  • [4] K. M. Case, Orthogonal polynomials from the viewpoint of scattering theory, J. Math. Phys. 15 (1974), 2166-2174. MR 0353860 (50:6342)
  • [5] K. M. Case and S. C. Chui, The discrete version of the Marchenko equation in the inverse scatering problem, J. Math. Phys. 14 (1973), 1643-1650. MR 0332067 (48:10394)
  • [6] J. S. Geronimo, Scattering theory and orthogonal polynomials, Doctoral Dissertation, Rockefeller Univ., 1977.
  • [7] J. S. Geronimo and K. M. Case, Scattering theory and polynomials orthogonal on the unit circle, J. Math. Phys. 201 (1979), 299. MR 519213 (80f:81100)
  • [8] G. S. Guseinov, The determination of an infinite Jacobi matrix from the scattering data, Soviet Math. Dokl. 17 (1976), 596-600. MR 0405160 (53:8955)
  • [9] Paul Nevai, Orthogonal polynomials, Mem. Amer. Math. Soc., no. 18, 1979, 185 pp. MR 519926 (80k:42025)
  • [10] G. Szegö, Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, R. I., 1939, p. 27; 4th edition, 1975.
  • [11] A. Zygmund, Trigonometric series, vol. 1, 2nd ed., Cambridge Univ. Press, New York, 1959, pp. 245-246. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 81F99, 30C10, 42C05

Retrieve articles in all journals with MSC: 81F99, 30C10, 42C05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0558185-4
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society